Can one become addicted to Metamucil?
I began adding Metamucil to my diet to get over a bout of constipation a few months ago, and then I ended up just keeping it. Now I feel like going without the stuff makes it really difficult to have a bowel movement. Is it possible that my body is essentially addicted to it?
Questions about constipation are best addressed by your primary care physician. He or she can take a thorough history and perform a physical exam to help determine if any other specialists need to be involved. Metamucil is a laxative medication used to help people have regular bowel movements. Although there are many agents used to prevent or treat constipation, metamucil is in a class of medications known as bulking agents. By causing water to be absorbed into the colon, metamucil helps produce bulky stools which then stimulate the colon to move and cause a bowel movement. However, as with any laxative, overuse of metamucil can paradoxically lead to worsening constipation. When used regularly over extended periods of time, the normal neuromuscular action of the colon which leads to bowel movements can be disrupted. In this case, without increasing doses of metamucil, the colon will not be able to stimulate a bowel movement independently. In most cases, laxatives are not meant to be lifelong medications but should instead be prescribed by a physician for a specific medical reason. Regular follow-up with your doctor is important to ensure that the underlying medical reason for constipation is treated, rather than relying solely on laxatives.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.